Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at May 15, 2021, 7:49 PM MDT for Greeley County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 7:49 PM MDT (01:49 UTC)
- Expired
- May 15, 2021, 8:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
County Greeley County, KS
The radar
The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
206
WWUS83 KGLD 160149
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
749 PM MDT Sat May 15 2021
KSZ041-042-160230-
Wichita KS-Greeley KS-
749 PM MDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA AND GREELEY
COUNTIES UNTIL 830 PM MDT/930 PM CDT/...
At 748 PM MDT/848 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles south of Towner to
7 miles south of Tribune. Movement was east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Tribune and Horace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for east central Colorado. A Severe Thunderstorm Watch also
remains in effect until midnight MDT/100 AM CDT/ for west central
Kansas.
LAT...LON 3861 10205 3867 10202 3868 10191 3868 10159
3852 10156 3826 10156 3826 10204
TIME...MOT...LOC 0148Z 249DEG 13KT 3839 10207 3837 10175
$$
JNWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 15, 6:06 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 15, 6:06 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Goodland KS 606 PM MDT Sat May 15 2021 .UPDATE... Issued at 603 PM MDT Sat May 15 2021 Isolated storms have developed over northern Yuma, Dundy, and Red Willow counties, moving N/NE out of our area. The atmosphere has continued to destabilize over portions of NW Kansas prompting a new Severe Thunderstorm Watch to go into effect until 12 AM MDT. The watch was issued for counties along and south of I-70 from the CO border to Graham county. UPDATE Issued at 417 PM MDT Sat May 15 2021 As conditions become more favorable for storm development this afternoon/evening, a Severe Thunderstorm Watch has been issued until 10 PM MDT for Kit Carson and Cheyenne counties in Colorado. Hazards include large hail and damaging winds. && .SHORT TERM...(This afternoon through Sunday night) Issued at 1152 AM MDT Sat May 15 2021 Overview: Modest westerly flow aloft (30-40 KT at 300-250 mb) will prevail over the region through Sunday.. on the eastern periphery of a modest upper level ridge over the central Rockies. Today-Tonight: Challenging convective forecast. In a muttled synoptic regime.. characterized by weak low/mid-tropospheric (SFC-H5) flow.. the evolution of the low-level (SFC-H85) pattern and majority of forcing (i.e. not directly assoc/w convection) will largely be dictated by mesoscale features. Per 18Z visible satellite imagery and regional surface observations.. a weak mesoscale low was located in southeastern CO.. centered ~20 miles SE of La Junta (KLHX). Considerable low overcast persists on the northern and eastern periphery of this feature (in east/northeast CO). Further downstream in northwest KS, low overcast lifted/scattered around mid-morning.. though recent trends suggest that, at the very least, alternating periods of cloud cover are likely through the afternoon. Simulated reflectivity forecasts via the HRRR and NAM NEST suggest that several distinct areas of convection will develop late this afternoon and evening. (1) Scattered convection will develop on the Raton Mesa and portions of the CO Front Range around peak heating (21-23Z).. progressing eastward (via modest westerly steering flow) into eastern CO after 00-01Z. With pervasive cloud cover and pronounced convective inhibition along the Palmer Divide, it is uncertain whether or not (or to what degree) convection emanating from the CO Front Range will intensify. On the other hand, convection emanating from the Raton Mesa will encounter robust insolation in southeast CO.. and, aided by low-level convergence invof the mesoscale low.. will likely increase in coverage and intensify, with activity approaching the CO/KS border (south of I-70) by 01-02Z. Deep layer shear appears marginally sufficient for supercellular organization, though such organization may be short- lived, with activity likely growing upscale into a line or cluster. With the above in mind, large hail and damaging winds are anticipated to be the primary hazards, mainly in Cheyenne county, CO and Greeley county, KS. (2) Scattered to widespread convection (elevated in nature) is anticipated to blossom over northwest KS later this evening (03-05Z).. presumably in assoc/w strengthening southerly flow /warm advection/.. perhaps augmented by storm-scale/mesoscale forcing associated with ongoing convection approaching from the west. Isolated instances of marginally severe hail and/or brief downbursts up to 65 mph are possible, mainly within the first few hours of development. Locally heavy rainfall and flash flooding are anticipated to be the primary hazard.. particularly where antecedent conditions are favorable (i.e. where heavy rain has fallen the past few days). Sun-Sun night: With little change in the synoptic pattern, expect sensible weather conditions generally similar to today.. i.e. every bit as challenging as today with regard to temperatures, cloud cover, convective development/coverage/evolution/hazards. .LONG TERM...(Monday through Saturday) Issued at 209 PM MDT Sat May 15 2021 Next week continues to looks unsettled with temperature near or slightly below average for this time of year to start the week. Rain chances are dependent on the day. The early part of the week still looks to have an upper level cut- off low advance in the larger ridge towards the Tri-State area. Near the surface, a broad area of lower surface pressure is still expected to set up towards the south and west. What this means for the area is that there will be slight synoptic lift in the area and more moist air will be pulled north into the area. This will allow for near constant cloud cover and rain for Monday and Tuesday with Wednesday possibly seeing similar conditions. Currently, the forecast has high chances for rain, but QPF remains relatively low as it does not currently look like a widespread rain event. Will have to monitor the next few days. Temperatures are forecasted to be in the mid to upper 60's. Wednesday sees a transition in overall pattern as the cut-off low rejoins the main flow before a ridge sets up in the Eastern CONUS and a trough in the Western CONUS. Near the surface, the area of lower pressure moves further southwest with high pressure moving in behind it. Thursday and Friday, a surface low is forecasted to form in the Northern Rockies and move out into the Plains. This pattern looks to favor drier and warmer conditions with lesser chances of rain and high temperatures climbing back into the 70's and 80's. Storms still are possible during the afternoon and evening hours with some possibly being severe. Will have to see how things line up as ensemble members show a decent spread in location of the upper features and center of the latter low pressure. With the Tri-State area being inbetween features, the placement will be key to the conditions we get. Saturday on is uncertain right now, but may need to watch for temperatures to cool down back into the 60's and 70's after Saturday if the trough moves over the area and brings a cold front from the north. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 519 PM MDT Sat May 15 2021 As showers and thunderstorms move into the area, VFR conditions are expected to degrade to MVFR this evening. Storms are anticipated to impact the GLD terminal beginning around 01Z until 08Z. Storms are expected to move over the MCK terminal as early as 02Z with the best chance for storms 06-09Z. After the storms move out of the area, conditions are expected to fall to MVFR/IFR levels due to low ceilings and possible fog development during the early morning hours on Sunday. Aside from stronger gusts associated with the thunderstorms, the winds are anticipated to remain fairly light from the east at 5-10 kts for much of the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...KMK SHORT TERM...VINCENT LONG TERM...KAK AVIATION...KMK
Hazardous weather outlook, May 15, 6:03 PM MDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 603 PM MDT Sat May 15 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 603 PM MDT Sat May 15 2021 /703 PM CDT Sat May 15 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... A Severe Thunderstorm Watch has been issued for Cheyenne and Kit Carson counties in Colorado until 10 PM MDT and Kansas counties along and south of I-70 until 12 AM MDT/1 AM CDT. Thunderstorms will develop in Colorado late this afternoon, tracking east toward the Kansas border early this evening. Severe thunderstorms capable of producing large hail and damaging winds are possible, mainly south of Interstate 70 and west of Highway 83 between 7 PM and Midnight MDT. Additional thunderstorms may develop along and north of Interstate 70 around 9 PM MDT this evening, persisting through 2 AM MDT Sunday morning. Locally heavy rainfall and isolated flash flooding are possible, particularly in areas that have already received significant rainfall during the past 48 hours. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Severe thunderstorms capable of producing large hail, damaging winds, and locally heavy rainfall are possible once again late Sunday afternoon and evening. At this time, the relative greatest potential for severe weather appears to be in eastern Colorado and adjacent Kansas and Nebraska border counties. Thunderstorms are possible during the late afternoon and evening hours each day this week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 15, 7:21 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Goodland KS 821 PM CDT Sat May 15 2021 NEZ080-081-160145- Red Willow NE-Hitchcock NE- 821 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RED WILLOW AND NORTHEASTERN HITCHCOCK COUNTIES UNTIL 845 PM CDT... At 821 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Culbertson, or 9 miles northwest of McCook, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Red Willow and northeastern Hitchcock Counties. LAT...LON 4035 10035 4025 10075 4035 10082 TIME...MOT...LOC 0121Z 241DEG 7KT 4031 10075 JN
Special weather statement, May 15, 7:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
749 PM MDT Sat May 15 2021
KSZ041-042-160230-
Wichita KS-Greeley KS-
749 PM MDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA AND GREELEY
COUNTIES UNTIL 830 PM MDT/930 PM CDT/...
At 748 PM MDT/848 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles south of Towner to
7 miles south of Tribune. Movement was east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Tribune and Horace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for east central Colorado. A Severe Thunderstorm Watch also
remains in effect until midnight MDT/100 AM CDT/ for west central
Kansas.
LAT...LON 3861 10205 3867 10202 3868 10191 3868 10159
3852 10156 3826 10156 3826 10204
TIME...MOT...LOC 0148Z 249DEG 13KT 3839 10207 3837 10175
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:56 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 34 min |
| May 15, 8:09 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 36 min |
| May 15, 8:26 PM MDT | Flash Flood Warning | GLD | Greeley | 4 hr |
| May 15, 8:31 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 44 min |
| May 15, 8:34 PM MDT | Flash Flood Warning | GLD | Wichita | 4 hr |
| May 15, 8:45 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 45 min |
| May 15, 8:50 PM MDT | Special Weather Statement | GLD | Wichita | 55 min |
| May 15, 9:17 PM MDT | Special Weather Statement | GLD | Greeley | 58 min |
| May 15, 9:21 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 39 min |
| May 15, 9:25 PM MDT | Flash Flood Warning | GLD | Logan | 3 hr |
| May 15, 9:32 PM MDT | Special Weather Statement | GLD | Logan | 58 min |
| May 15, 9:53 PM MDT | Flash Flood Warning | GLD | Gove | 3 hr |
| May 15, 10:03 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 42 min |
| May 15, 10:20 PM MDT | Special Weather Statement | GLD | Graham, Sheridan, Thomas | 55 min |
| May 15, 10:29 PM MDT | Flash Flood Warning | GLD | Wichita | 2 hr |
| May 15, 10:35 PM MDT | Special Weather Statement | GLD | Wichita | 40 min |
| May 15, 10:37 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan | 15 min |
| May 15, 11:04 PM MDT | Special Weather Statement | GLD | Sherman | 41 min |
| May 15, 11:12 PM MDT | Special Weather Statement | GLD | Decatur, Norton, Rawlins | 78 min |
| May 15, 11:15 PM MDT | Special Weather Statement | GLD | Graham, Sheridan, Thomas | 75 min |
| May 15, 11:18 PM MDT | Special Weather Statement | GLD | Gove, Logan | 57 min |
| May 16, 12:27 AM MDT | Areal Flood Warning | GLD | Gove, Logan, Wichita | 5 hr |
| May 16, 12:41 AM MDT | Areal Flood Warning | GLD | Greeley, Wallace, Wichita | 5 hr |
| May 16, 1:05 AM MDT | Areal Flood Warning | GLD | Graham | 5 hr |
| May 16, 1:10 AM MDT | Areal Flood Warning | GLD | Gove, Sheridan | 5 hr |
| May 16, 1:49 AM MDT | Flash Flood Watch | GLD | Gove, Greeley, Logan, Wallace, Wichita | 23 hr |
| May 16, 4:48 PM MDT | Special Weather Statement | GLD | Thomas | 57 min |
| May 16, 5:42 PM MDT | Special Weather Statement | GLD | Sheridan, Thomas | 63 min |
| May 16, 5:49 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 41 min |
| May 15, 9:28 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 12 min |
| May 15, 9:43 PM MDT | Special Weather Statement | GLD | Cheyenne | 62 min |
| May 15, 10:05 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 20 min |
| May 15, 10:39 PM MDT | Special Weather Statement | GLD | Kit Carson | 51 min |
| May 16, 4:41 PM MDT | Special Weather Statement | GLD | Cheyenne | 64 min |
| May 16, 5:15 PM MDT | Special Weather Statement | GLD | Kit Carson | 30 min |
| May 16, 5:21 PM MDT | Tornado Warning | GLD | Cheyenne | 24 min |
| May 16, 5:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 35 min |
| May 16, 5:30 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| May 16, 5:44 PM MDT | Special Weather Statement | GLD | Kit Carson | 61 min |
| May 16, 5:46 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| May 16, 5:58 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 62 min |
| May 15, 7:21 PM MDT | Special Weather Statement | GLD | Red Willow | 24 min |
| May 16, 12:48 AM MDT | Special Weather Statement | GLD | Red Willow | 27 min |
| May 16, 1:17 AM MDT | Special Weather Statement | GLD | Red Willow | 28 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.